Alert archive / Connecticut / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 18, NWS New York, NY
NWS New York, NY issued this severe thunderstorm warning at Jun 3, 2020, 8:29 PM EDT for Lower Connecticut River Valley Planning Region, Southeastern Connecticut Planning Region, Connecticut. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 3, 2020, 8:29 PM EDT (00:29 UTC)
- Expired
- Jun 3, 2020, 9:15 PM EDT
- In force
- 46 min
- Issued by
- NWS New York, NY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Lower Connecticut River Valley Planning Region, CT, Southeastern Connecticut Planning Region, CT
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 00:00Z, 0.5 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 303 J/kg
- Mixed-layer CIN
- -63 J/kg
- Mixed-layer LCL
- 921 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 186 m²/s²
- 0-3 km storm-relative helicity
- 208 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.2
The text
As transmitted.
379
WUUS51 KOKX 040029
SVROKX
CTC007-011-040115-
/O.NEW.KOKX.SV.W.0018.200604T0029Z-200604T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service New York NY
829 PM EDT Wed Jun 3 2020
The National Weather Service in Upton NY has issued a
* Severe Thunderstorm Warning for...
New London County in southern Connecticut...
Middlesex County in southern Connecticut...
* Until 915 PM EDT.
* At 828 PM EDT, severe thunderstorms were located along a line
extending from near Bozrah to Middlefield, moving east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vehicles is possible. Expect wind
damage to trees and power lines.
* Locations impacted include...
Middletown, Norwich, Colchester, East Hampton, Groton, Durham,
Salem, Chester, Hartford, Waterford, East Lyme, Ledyard, Cromwell,
Griswold and Portland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 4166 7216 4166 7209 4144 7180 4142 7180
4141 7184 4139 7184 4139 7252 4154 7275
4159 7275 4161 7272 4163 7271 4165 7253
4164 7250 4158 7247 4160 7234 4161 7233
4164 7233 4167 7227 4169 7227 4171 7224
TIME...MOT...LOC 0028Z 289DEG 31KT 4151 7214 4151 7268
HAIL...1.00IN
WIND...60MPH
$$
JM2 follow-up statements
723
WWUS51 KOKX 040056
SVSOKX
Severe Weather Statement
National Weather Service New York NY
856 PM EDT Wed Jun 3 2020
CTC007-011-040115-
/O.CON.KOKX.SV.W.0018.000000T0000Z-200604T0115Z/
New London CT-Middlesex CT-
856 PM EDT Wed Jun 3 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM EDT
FOR NEW LONDON AND MIDDLESEX COUNTIES...
At 855 PM EDT, severe thunderstorms were located along a line
extending from Norwich--New London to Chester, moving southeast at 35
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vehicles is possible. Expect wind
damage to trees and power lines.
Locations impacted include...
Middletown, Norwich, Colchester, East Hampton, Groton, Durham, Salem,
Chester, Hartford, Waterford, East Lyme, Ledyard, Cromwell, Griswold
and Portland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 4166 7216 4166 7209 4144 7180 4142 7180
4141 7184 4139 7184 4139 7252 4154 7275
4159 7275 4161 7272 4163 7271 4165 7253
4164 7250 4158 7247 4160 7234 4161 7233
4164 7233 4167 7227 4169 7227 4171 7224
TIME...MOT...LOC 0055Z 292DEG 32KT 4143 7183 4140 7242
HAIL...1.00IN
WIND...60MPH
$$
JM366
WWUS51 KOKX 040116
SVSOKX
Severe Weather Statement
National Weather Service New York NY
916 PM EDT Wed Jun 3 2020
CTC007-011-040126-
/O.EXP.KOKX.SV.W.0018.000000T0000Z-200604T0115Z/
New London CT-Middlesex CT-
916 PM EDT Wed Jun 3 2020
...THE SEVERE THUNDERSTORM WARNING FOR NEW LONDON AND MIDDLESEX
COUNTIES HAS EXPIRED...
The storms which prompted the warning have weakened below severe
limits, and have exited the warned area. Therefore, the warning has
been allowed to expire. However heavy rain is still possible with
these thunderstorms.
LAT...LON 4166 7216 4166 7209 4144 7180 4142 7180
4141 7184 4139 7184 4139 7252 4154 7275
4159 7275 4161 7272 4163 7271 4165 7253
4164 7250 4158 7247 4160 7234 4161 7233
4164 7233 4167 7227 4169 7227 4171 7224
TIME...MOT...LOC 0116Z 289DEG 31KT 4137 7161 4134 7220
$$
JMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 4:22 PM EDT, 4 hours 7 minutes earlier.
Area forecast discussion, Jun 3, 4:22 PM EDT, 4 hours 7 minutes before
Area Forecast Discussion
National Weather Service New York NY
422 PM EDT Wed Jun 3 2020
.SYNOPSIS...
A weak cold front passes through overnight and stalls just to the
south on Thursday before returning north as a warm front
Thursday night. This warm front lifts north of the region
Friday. A cold front then approaches, moving in late Friday
night into Saturday. The front moves southeast of Long Island
Saturday night. High pressure will then build in for the
remainder of the weekend and into early next week.
&&
.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
An MCS that produced severe weather to the south of the region
and only showers across the area is now well offshore. Uncertainty
remains in whether or not over the next few hours the airmass
can destabilize enough for convection to fire up along a pref-
frontal trough early this evening. The HRRR continues to develop
convection NW of the Lower Hudson Valley toward 6 pm, which
then drops south and east across the area through early this
evening. So will maintain a scattered threat with any strong or
severe being isolated.
A weak cold front then settles south overnight and become nearly
stationary just to the south by morning with a nearly zonal
flow aloft.
Overnight lows will be in the lower 60s, which is a few degrees
above normal. It will also remain humid with dew points of
similar values.
There remains a high rip current risk at the ocean beaches
through this evening due to 4-5 ft south to southeast long
period swells.
&&
.SHORT TERM /6 AM THURSDAY MORNING THROUGH 6 PM THURSDAY/...
A diffuse front to the south of the region will see SW-S winds
bridge across it with a warm day and plenty of sun. High will
get into the lower to mid 80s away from the immediate coast.
The boundary returns north as a warm front Thursday night as
weak thermal forcing combines with a potential convective
perturbation moving in from the Ohio Valley. For the time, have
kept this as a chance of showers as instability is minimal as
is the forcing.
Lows Thursday night will remain above normal with readings in
the 60s.
The high risk for the development of rip currents at the ocean
beaches continues Thursday due to 5 ft south to southeast long
period swells.
&&
.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
Mid level zonal flow becomes more SW Saturday night with the passage
of a shortwave. Then the mid level flow becomes NW Sunday into early
next week with ridging. Ridge axis moves across midweek with another
shortwave approaching next Wednesday night.
At the surface, a warm front lifts north of the region Friday which
will be part of a developing low pressure system with its parent low
in Southeast Canada. A warm and moist airmass will be in place.
Highs forecast Friday and Saturday are mostly in the upper 70s to
mid 80s along with forecast dewpoints in the mid to upper 60s for
most locations. The associated cold front will approach Friday into
Friday night and move across on Saturday. The cold front will exit
southeast of Long Island Saturday into Saturday night, ushering in a
cooler and drier airmass. There will be chances for showers and
thunderstorms. The thunder chances are greater during the day with
more forecast instability Friday and Saturday during the daytime.
Showers taper off behind the cold front Saturday night.
High pressure from Central Canada will then build into the region
for the remainder of the weekend and into early next week. Dry
weather will remain across the region Sunday through Monday night.
Temperatures are forecast to be near normal.
The high pressure area will settle offshore into the Atlantic
Tuesday into Tuesday night. Another low pressure system approaches
just after midweek with its associated cold front. Temperatures will
gradually trend upward. Dry conditions forecast Tuesday and Tuesday
night. Chances of showers return Wednesday into Wednesday night next
week.
&&
.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
Low pres passes n of the area this eve, and weak high pres sets up s
of the area on Thu.
There is a low potential for additional tstms to develop this aftn
and eve. The prob was too low to include in the TAFs, but vcsh has
been maintained.
VFR is expected outside of any tstms or stronger shwrs should they
develop.
W flow veers a bit to the nw this eve, then backs to the sw on Thu.
Winds are generally expected to be in the 10-15 kt range thru the
eve push, although ocnl gusts to around 20 kt possible at the NYC
terminals.
There is a chance for tstm development Thu aftn and eve, but right
now chances are too low to include in the TAFs.
.OUTLOOK FOR 18Z THURSDAY THROUGH MONDAY...
.Rest of Thu...Aftn and eve tstms possible.
.Fri and Sat...Aftn and eve tstms possible, especially n and w of
NYC.
.Sun and Mon...VFR.
&&
.MARINE...
Marginal SCA seas will linger on the ocean waters into Thursday
with the easternmost ocean west of Moriches inlet staying up
the longest.
Ahead of another frontal system, Friday night into early
Saturday could have some SCA conditions across the ocean,
particularly east of Fire Island Inlet. Otherwise for other time
periods of the marine long term Friday through Monday night,
mainly below SCA conditions are forecast.
&&
.HYDROLOGY...
No hydrologic problems are anticipated.
&&
.TIDES/COASTAL FLOODING...
A southerly swell and high astronomical tides could produce
local minor coastal flood during this evenings high tide cycles
across the back bays of Brooklyn, southern Queens, and southern
Nassau county, and coastal Fairfield county, and along the
shore of northwestern Suffolk county. A coastal flood statement
remains in effect this evening for those locations.
Potentially more widespread minor coastal flooding could occur
Thursday night and Friday night during high tide cycles as we
approach a full moon. Full moon occurs on Friday. Some locations
that are expected to be impacted are along the South Shore Bays
and the Western Long Island Sound coastlines. Thursday night
could also present some minor coastal flooding during high tide
for some of the coastlines of Lower NY Harbor.
&&
.EQUIPMENT...
NYC NOAA Weather Radio Station KWO35 (162.55 MHz) is undergoing
its final stages of testing, and is operating at full power.
KOKX WSR-88D radar will be down until approximately June 15 for
the pedestal refurbishment.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...High Rip Current Risk through Thursday evening for NYZ075-080-
081-178-179.
NJ...None.
MARINE...Small Craft Advisory until 6 AM EDT Thursday for ANZ355.
Small Craft Advisory until 2 AM EDT Friday for ANZ350.
Small Craft Advisory until 8 PM EDT Thursday for ANZ353.
&&
SYNOPSIS...JM/DW
NEAR TERM...DW
SHORT TERM...DW
LONG TERM...JM
AVIATION...//
MARINE...JM/DW
HYDROLOGY...JM/DW
TIDES/COASTAL FLOODING...//
EQUIPMENT...//Hazardous weather outlook, Jun 3, 4:29 PM EDT, 4 hours before
Hazardous Weather Outlook...UPDATED National Weather Service New York NY 429 PM EDT Wed Jun 3 2020 CTZ005-006-009-010-NJZ002-004-006-103>108-NYZ067>074-078-079-176-177- 042030- Northern Fairfield-Northern New Haven-Southern Fairfield- Southern New Haven-Western Passaic-Eastern Passaic-Hudson- Western Bergen-Eastern Bergen-Western Essex-Eastern Essex- Western Union-Eastern Union-Orange-Putnam-Rockland- Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx- Richmond (Staten Island)-Northwestern Suffolk-Northeastern Suffolk- Northern Queens-Northern Nassau- 429 PM EDT Wed Jun 3 2020 This Hazardous Weather Outlook is for southern Connecticut, northeast New Jersey and southeast New York. .DAY ONE...Tonight. There remains the potential for isolated to scattered severe thunderstorms through early this evening. The primary threat is damaging wind gusts. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. NYZ075-080-081-178-179-042030- Kings (Brooklyn)-Southwestern Suffolk-Southeastern Suffolk- Southern Queens-Southern Nassau- 429 PM EDT Wed Jun 3 2020 ...HIGH RIP CURRENT RISK IN EFFECT THROUGH THURSDAY EVENING... This Hazardous Weather Outlook is for southeast New York. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Rip Current Risk. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Rip Current Risk. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. CTZ007-008-011-012-042030- Northern Middlesex-Northern New London-Southern Middlesex- Southern New London- 429 PM EDT Wed Jun 3 2020 This Hazardous Weather Outlook is for southern Connecticut. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. ANZ330-335-338-340-345-350-353-355-042030- Long Island Sound East of New Haven CT/Port Jefferson NY- Long Island Sound West of New Haven CT/Port Jefferson NY- New York Harbor-Peconic and Gardiners Bays- South Shore Bays from Jones Inlet through Shinnecock Bay- Moriches Inlet NY to Montauk Point NY out 20 nm- Fire Island Inlet NY to Moriches Inlet NY out 20 nm- Sandy Hook NJ to Fire Island Inlet NY out 20 nm- 429 PM EDT Wed Jun 3 2020 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Tonight. Isolated strong to severe thunderstorms will possible across the waters into early this evening. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria.
In the hours before
Special weather statement, Jun 3, 8:03 PM EDT, 26 minutes before
Special Weather Statement
National Weather Service New York NY
803 PM EDT Wed Jun 3 2020
CTZ005-040045-
Northern Fairfield-
803 PM EDT Wed Jun 3 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTH CENTRAL FAIRFIELD
COUNTY...
At 803 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Kent to Carmel. Movement was southeast at
40 mph.
Winds in excess of 45 mph are expected with these storms.
Locations impacted include...
Sherman and New Fairfield.
LAT...LON 4166 7350 4166 7349 4165 7349 4164 7350
4155 7346 4152 7344 4151 7340 4151 7353
4167 7352
TIME...MOT...LOC 0003Z 305DEG 36KT 4170 7347 4142 7372
JMSpecial weather statement, Jun 3, 8:06 PM EDT, 23 minutes before
Special Weather Statement
National Weather Service New York NY
806 PM EDT Wed Jun 3 2020
CTZ006>008-040045-
Northern New London-Northern New Haven-Northern Middlesex-
806 PM EDT Wed Jun 3 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN NEW
LONDON...NORTH CENTRAL NEW HAVEN AND MIDDLESEX COUNTIES...
At 805 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Hebron to near Cheshire. Movement
was east at 25 mph.
These thunderstorms will be capable of producing wind gusts up to 50
mph and half inch hail.
Locations impacted include...
Waterbury, Meriden, Middletown, Wallingford, Norwich, Naugatuck,
Wolcott, Colchester, East Hampton, Durham, Salem, Chester, Hartford,
Hamden and Cheshire.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4166 7216 4164 7196 4138 7256 4144 7265
4142 7276 4147 7303 4155 7315 4164 7295
4156 7295 4155 7285 4157 7284 4158 7275
4163 7271 4164 7263 4165 7250 4158 7247
4159 7239 4161 7233 4164 7233 4171 7224
TIME...MOT...LOC 0005Z 283DEG 22KT 4169 7237 4146 7292
JMThe office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 3, 8:06 PM EDT | Special Weather Statement | OKX | 39 min | |
| Jun 3, 8:39 PM EDT | Special Weather Statement | OKX | 36 min | |
| Jun 3, 9:22 PM EDT | Special Weather Statement | OKX | 38 min | |
| Jun 3, 9:29 PM EDT | Special Weather Statement | OKX | 31 min |
Nearby
Severe Thunderstorm Warnings in Connecticut, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.